Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Aberdeen, SD

April 18, 2004Day County, Grant County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 18, 2004, 2:41 AM CDT for Day County, Grant County, Roberts County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 2:41 AM CDT (07:41 UTC)
Expired
Apr 18, 2004, 3:15 AM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Day County, SD, Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 86 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 11:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
549 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WUUS53 KABR 180741
SVRABR
SDC037-051-109-180815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
241 AM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA
  GRANT COUNTY IN NORTHEAST SOUTH DAKOTA
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 315 AM CDT

* AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF WAUBAY...OR ABOUT 13
  MILES SOUTH OF WEBSTER...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUBAY AROUND 250 AM CDT
  ORTLEY AROUND 255 AM CDT
  SUMMIT AROUND 305 AM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4517 9761 4515 9738 4528 9697 4546 9722

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:10 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 17, 9:10 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
910 PM CDT SAT APR 17 2004

LATEST RUC SHOWS SFC LOW STILL PROGGED TO MOVE INTO CWA OVERNIGHT
WITH OVERRUNNING SITN SETTING UP. UPPER FLOW STILL SW WITH EMBEDDED
MINOR WAVES NOT COMING THROUGH UNTIL 09Z OR SO. CURRENTLY MOCLEAR
SKIES ACROSS MUCH OF CWA AS 00Z KABR SOUNDING WAS ON THE DRY SIDE.
HAVE BACKED OFF ON START OF PCPN TIL AFT 06Z FOR CWA AND RE-DID
CLOUD COVER. REMAINDER OF NEAR TERM GRIDS STILL LOOK OK.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

HINTZ
Hazardous weather outlook, Apr 17, 5:45 AM CDT, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT SAT APR 17 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181043-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE PRIMARY TIMEFRAME FOR WEATHER THAT MAY PRODUCE SOME SMALL HAIL OR
STRONG WIND GUSTS IS LATE TONIGHT AND RELEGATED TO THE FAR EASTERN
PORTION OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...ALONG
AND SOUTHEAST OF A LINE FROM CLARK SOUTH DAKOTA TO WHEATON MINNESOTA.
THIS IN RELATION TO A WARM FRONT WHICH WILL BE APPROACHING FROM THE
SOUTH TONIGHT.

.DAYS TWO THROUGH SEVEN...

ON SUNDAY AFTERNOON...INSTABILITY PRODUCED FROM DAYTIME HEATING MAY
BE ENOUGH TO INITIATE A FEW STRONG THUNDERSTORMS ALONG AND SOUTHEAST
OF A LINE FROM CLARK TO WHEATON. ALL THIS HINGES ON PLACEMENT OF WARM
AND COLD FRONTAL BOUNDARIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 6:02 AM CDTSevere Thunderstorm WarningABRMarshall, Roberts13 min
Apr 18, 6:17 AM CDTSevere Thunderstorm WarningABRRoberts13 min
Apr 18, 2:09 PM CDTSevere Thunderstorm WarningABRBrown, Spink36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.